Best-possible bounds for the distribution of a sum — a problem of Kolmogorov
- 414 Downloads
Recently, in answer to a question of Kolmogorov, G.D. Makarov obtained best-possible bounds for the distribution function of the sumX+Y of two random variables,X andY, whose individual distribution functions,FX andFY, are fixed. We show that these bounds follow directly from an inequality which has been known for some time. The techniques we employ, which are based on copulas and their properties, yield an insightful proof of the fact that these bounds are best-possible, settle the question of equality, and are computationally manageable. Furthermore, they extend to binary operations other than addition and to higher dimensions.
KeywordsDistribution Function Stochastic Process Probability Theory High Dimension Mathematical Biology
Unable to display preview. Download preview PDF.
- 1.Alsina, C.: Some functional equations in the space of uniform distribution functions. Aequationes Math.22, 153–164 (1981)Google Scholar
- 2.Frank, M.J., Schweizer, B.: On the duality of generalized infimal and supremal convolutions. Rend. Mat. (6)12, 1–23 (1979)Google Scholar
- 3.Makarov, G.D.: Estimates for the distribution function of a sum of two random variables when the marginal distributions are fixed. Theor. Probab. Appl.26, 803–806 (1981)Google Scholar
- 4.Moynihan, R., Schweizer, B., Sklar, A.: Inequalities among operations on probability distribution functions. In: Beckenbach, E.F. (ed.) General inequalities vol. 1, pp. 133–149. Basel-Stuttgart: Birkhäuser 1978Google Scholar
- 5.Schweizer, B., Sklar, A.: Operations on distribution functions not derivable from operations on random variables. Studia Math.52, 43–52 (1974)Google Scholar
- 6.Schweizer, B., Sklar, A.: Probabilistic metric spaces. New York: Elsevier Science 1983Google Scholar
- 7.Sklar, A.: Functions de répartition àn dimensions et leurs marges. Publ. Inst. Statist. Univ. Paris8, 229–231 (1959)Google Scholar